Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2018, 2:52 PM CDT for 4 counties in Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 2:52 PM CDT (19:52 UTC)
- Expired
- Jun 24, 2018, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:55 PM CDT | TSTM WND DMG | Earlham, IA | 2FT TREES DOWN ON POWER LINES IN SW EARLHAM, POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM STREET -- DELAYED REPORT, TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
369
WUUS53 KDMX 241952
SVRDMX
IAC001-049-077-121-242030-
/O.NEW.KDMX.SV.W.0161.180624T1952Z-180624T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
252 PM CDT SUN JUN 24 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Central Guthrie County in west central Iowa...
Northeastern Adair County in southwestern Iowa...
Southwestern Dallas County in central Iowa...
* Until 330 PM CDT.
* At 252 PM CDT, a severe thunderstorm was located near Guthrie
Center, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Adel, Guthrie Center, Stuart, Earlham, Panora, De Soto, Lake
Panorama, Redfield, Dexter, Diamondhead Lake, Menlo, Linden and
Springbrook State Park.
This includes Interstate 80 between mile markers 88 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4139 9421 4161 9466 4184 9450 4157 9396
TIME...MOT...LOC 1952Z 228DEG 21KT 4160 9446
HAIL...1.00IN
WIND...60MPH
$$
MF2 follow-up statements
821
WWUS53 KDMX 242004
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
304 PM CDT SUN JUN 24 2018
IAC001-049-077-121-242030-
/O.CON.KDMX.SV.W.0161.000000T0000Z-180624T2030Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
304 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN MADISON...CENTRAL GUTHRIE...NORTHEASTERN ADAIR AND
SOUTHWESTERN DALLAS COUNTIES...
At 303 PM CDT, a severe thunderstorm was located over Panora, or near
Guthrie Center, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Adel, Guthrie Center, Stuart, Earlham, Panora, De Soto, Lake
Panorama, Redfield, Dexter, Diamondhead Lake, Menlo, Linden and
Springbrook State Park.
This includes Interstate 80 between mile markers 88 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4161 9466 4184 9450 4157 9396 4139 9421
TIME...MOT...LOC 2003Z 217DEG 27KT 4169 9439
HAIL...1.00IN
WIND...60MPH
$$
MF971
WWUS53 KDMX 242014
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
314 PM CDT SUN JUN 24 2018
IAC001-121-242024-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-180624T2030Z/
Madison IA-Adair IA-
314 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4172 9426 4159 9452 4167 9462 4184 9450
TIME...MOT...LOC 2014Z 212DEG 15KT 4173 9453
$$
IAC049-077-242030-
/O.CON.KDMX.SV.W.0161.000000T0000Z-180624T2030Z/
Guthrie IA-Dallas IA-
314 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL GUTHRIE AND WESTERN DALLAS COUNTIES...
At 314 PM CDT, a severe thunderstorm was located near Guthrie Center,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guthrie Center, Panora, Lake Panorama and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 9426 4159 9452 4167 9462 4184 9450
TIME...MOT...LOC 2014Z 212DEG 15KT 4173 9453
HAIL...1.00IN
WIND...60MPH
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:24 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 12:24 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1224 PM CDT Sun Jun 24 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 330 AM CDT Sun Jun 24 2018 Isolated thunderstorms developed due to elevated instability supported by warm air advection below 700 mb. The CAMs suggest an increase in thunderstorm coverage this morning especially in the north central counties. Will focus best POPS in favored area north of Des Moines but will add small pops south through south central Iowa this morning. Kept pops going over the west where convection should become more surface based, or slightly elevated by mid afternoon just east of the warm front. Slightly warmer temps than yesterday but scattered convection and clouds should keep temps down some. The airmass is warmer compared to yesterday which will be offset to some degree by clouds and scattered storms. The more significant convection should remain south of Iowa tonight. However, there will be elevated instability and increasing forcing due to the approaching upper trough to support thunderstorm chances. Severe weather probabilities remain higher southwest of central Iowa tonight. .LONG TERM.../Monday through Saturday/ Issued at 330 AM CDT Sun Jun 24 2018 .../Monday through Tuesday Night/ Confidence: Medium to High Some uncertainties in model output for Monday with the GFS showing more convection in the morning than the Euro model and has a piece of energy rotating around the trough earlier than the Euro. This will have some implications on the periodicity of convection Monday. For now will keep some thunder across the area Monday morning and have redevelopment into the afternoon hours Monday as the main system swings through the area. Currently we are outlooked for a slight risk of severe weather Monday. This continues to seem reasonable with bulk shear increasing from 18z through 00z... especially across portions of central and eastern Iowa. Both the GFS/Euro are showing another wave push northeast into the afternoon hours Monday across this area. Highs Monday will be likely cooler due to the clouds across the region/storms as well. Similar to yesterday the upper level low is expected to slowly move across the region Tuesday with yet another piece of energy swinging through during the afternoon hours. Shear/instability parameter space, at least with the GFS shows that there may be another period of stronger storms from central through southern/eastern Iowa during this time on Tuesday. Certainly looks at this time that Tuesday will not be a dry day...especially from later in the morning through the afternoon hours. Highs Tuesday will again remain cooler north with some modest warming across the south with some breaks in the clouds at that time. By Tuesday evening the system will be departing to the east with clearing conditions expected...and temperatures falling back into the lower 60s north to the mid to upper 60s south. .../Wednesday through Saturday/ Confidence: High Though the departing system will drop a weak boundary back across the region Wednesday...warm air aloft is likely to return to the region as another lobe of low pressure forms over Kansas. There is agreement in the GFS/Euro that H850 temperatures will climb to the lower 20s by afternoon...resulting in highs in the 80s to lower 90s at that time. Aloft weak high pressure will likely keep the region rain free. The weak frontal zone is expected to lift north Wednesday night into Thursday morning. Both the GFS/Euro have some risk of renewed storm development across the north/northeast overnight though coverage appears light due to weak lift above the boundary. Will monitor in subsequent forecasts. The bigger news for the remainder of the week will be temperatures. Low pressure over western Nebraska will build heat back into the region with H850 temperatures warming to +21C northeast to +27C southwest Thursday and on Friday +23C to +25C region wide....extending into Saturday. Current forecasts are rather conservative and expect that highs Thursday through Saturday will range in the lower to mid 90s over portions of the south and west. As confidence in the pattern remaining intact develops over the next few days...the forecast will likely more reflect this trend. Toward the end of the extended there is some uncertainty how quickly a frontal boundary will sag back over the state resulting in convection over portions of the forecast area. This encompasses only a small portion of the extended so overall confidence for the period remains high...though some adjustments may occur for PoP on Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1224 PM CDT Sun Jun 24 2018 A small line of thunderstorms stretches from HPT to PEA with one lone storm just east of DSM at TAF issuance with all of this activity moving east. Focus for more storms this afternoon shifts to western Iowa. At this time, have VCTS at FOD where confidence is highest and VCSH at MCW and DSM this evening where there is lower confidence. Additional storms are expected on Monday with VCSH mentioned at OTM, DSM, and FOD, though these may be adjusted to TS with changes to timing as well in future TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...REV AVIATION...Ansorge
Hazardous weather outlook, Jun 24, 5:24 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 524 AM CDT Sun Jun 24 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 524 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated to scattered non-severe thunderstorms will be possible this morning over western and central Iowa. Additional strong to severe thunderstorms will be possible over far western to southwest Iowa overnight tonight mainly west of a line from Atlantic southeast to near Lamoni. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms will be possible Monday afternoon and evening and again Tuesday afternoon and evening. Large hail, damaging winds, and heavy rainfall being the primary threats. Isolated tornadoes are possible Monday afternoon and evening. Additional thunderstorms will be possible Wednesday night into early Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region late in the week with heat indices approaching 95 to 100 F over the southern half of the region both Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight over far southwest Iowa and again Monday and Tuesday over portions of central Iowa. REV
In the hours before
Special weather statement, Jun 24, 2:31 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
231 PM CDT SUN JUN 24 2018
IAZ033-242030-
Sac IA-
231 PM CDT SUN JUN 24 2018
...Strong Storm over Sac County...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
Early, Wall Lake Municipal Airport, Sac City Municipal Airport and
Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 9539 4239 9487 4221 9503 4226 9532
4247 9532 4248 9539
TIME...MOT...LOC 1930Z 201DEG 9KT 4228 9513
MFSpecial weather statement, Jun 24, 2:40 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 240 PM CDT SUN JUN 24 2018 IAZ058-059-071>073-242045- Guthrie IA-Adair IA-Madison IA-Dallas IA-Warren IA- 240 PM CDT SUN JUN 24 2018 ...Strong Storms Developing over Central Iowa... At 239 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Guthrie Center to near Winterset. Movement was northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... West Des Moines, Waukee, Winterset, Adel, Guthrie Center, Stuart, Earlham, Panora, De Soto, Van Meter, Lake Panorama, Redfield, Dexter, Casey, Diamondhead Lake, Menlo, Cumming, Yale, Linden and Patterson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4182 9437 4145 9368 4123 9409 4158 9468 TIME...MOT...LOC 1939Z 228DEG 21KT 4158 9454 4133 9410 MF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:31 PM CDT | Special Weather Statement | DMX | Sac | 59 min |
| Jun 24, 2:40 PM CDT | Special Weather Statement | DMX | Guthrie, Madison | 65 min |
| Jun 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 41 min |
| Jun 24, 3:40 PM CDT | Special Weather Statement | DMX | Warren | 65 min |
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Sac | 45 min |
| Jun 24, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 33 min |
| Jun 24, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 42 min |
| Jun 24, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago | 27 min |
| Jun 24, 6:29 PM CDT | Flash Flood Warning | DMX | Hancock, Winnebago | 13 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.